Connecticut, 2012

Hail and Damaging Wind in Connecticut, July 24, 2012

July 24, 2012 · NWS ALY · 2 events in 1 county or zone

A cold front moved across the region during the afternoon hours. Ahead of this boundary, a warm and very humid air mass was in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front moved across the region during the afternoon hours. Ahead of this boundary, a warm and very humid air mass was in place. Despite the cold front being weak, a few thunderstorms developed across southern New York and northwestern Connecticut. A couple of these storms became severe, producing damaging winds and small hail. Thunderstorms ended by the evening hours as the cold front swept to the south of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 24, 2:45 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 24, 2:45 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EDT TUE JUL 24 2012

.SYNOPSIS...
CANADIAN HIGH PRESSURE WILL BUILD INTO THE EASTERN GREAT LAKES
WEDNESDAY BRINGING FAIR WEATHER. WEDNESDAY NIGHT AND THURSDAY A
WARM FRONT WILL PUSH BACK INTO NEW YORK BRINGING MORE UNSETTLED
WEATHER TO END THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE DEW POINT BOUNDARY SHOULD CLEAR THE REGION THIS EVENING...AND
ANY LINGERING ISOLATED SHOWER AND THUNDERSTORM ACTIVITY SHOULD
EXIT WITH IT. THE LINGERING ACTIVITY SHOULD BE BELOW SEVERE
LIMITS. CLEARING SHOULD TAKE PLACE THROUGH THE EVENING...AND
BREEZY NORTHWEST WINDS SHOULD DIMINISH. THERE ARE INDICATIONS THAT
THE BOUNDARY LAYER WINDS COULD STAY STRONG THROUGH THE NIGHT ALONG
WITH THE STRONG COLD ADVECTION. SO...SURFACE WINDS MAY NOT GO
COMPLETELY CALM IN ALL AREAS...SUGGESTING SOME AREAS MAY NOT COOL
AS MUCH AS IT COULD. STILL...TEMPERATURES FALLING INTO THE MID TO
UPPER 50S...WITH UPPER 40S TO LOWER 50S IN THE SOUTHERN
ADIRONDACKS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
WEDNESDAY SHOULD BE SUNNY AND DRY AS HIGH PRESSURE CONTROLS THE
WEATHER. NORTH TO NORTHWEST WINDS COULD STILL BECOME A BIT BREEZY
AND HIGHS SHOULD BE AROUND 80 TO THE MID 80S...MID TO UPPER 70S IN
THE SOUTHERN ADIRONDACKS. HIGH PRESSURE BUILDS EAST OF THE REGION
WEDNESDAY NIGHT AS AN UPPER LEVEL IMPULSE AND STRONG SURGE OF WARM
ADVECTION APPROACHES OUR REGION. SOME MID AND HIGH CLOUD CONVECTIVE
DEBRIS FROM CONVECTION IN THE OHIO VALLEY COULD STREAM INTO THE
REGION DURING THE NIGHT. LOWS WEDNESDAY NIGHT IN THE UPPER 50S TO
LOWER 60S...SOME MID 50S SOUTHERN ADIRONDACKS.

GOOD CONSENSUS FROM GUIDANCE AND ENSEMBLES FOR A QUICK AND STRONG
SURGE OF WARM ADVECTION ALONG THE NOSE OF A RATHER STRONG LOW
LEVEL JET SEGMENT. THERE ARE SIGNIFICANT DIFFERENCES IN TIMING AND
TRACK OF THE REGION OF BEST FORCING AND HOW FAR NORTH THE WARM
SECTOR GETS. WHEREVER THE OLD FRONTAL BOUNDARY SETS UP...IT SHOULD
BE COOL AND SHOWERY...AND SOUTH OF THE OLD FRONTAL BOUNDARY IN THE
WARM SECTOR...IMPRESSIVE INSTABILITY AND POTENTIALLY SEVERE
THUNDERSTORMS. IF THE TIMING IS EARLIER...AROUND SUNRISE OR
THURSDAY MORNING...LESS POTENTIAL FOR SEVERE THUNDERSTORMS...BUT
IF TIMED LATER THURSDAY...CONSENSUS IN GUIDANCE SHOWS IMPRESSIVE
INSTABILITY AND A VERY STRONG LOW LEVEL JET. WITH SUCH IMPORTANT
UNCERTAINTIES...JUST INDICATING SCATTERED SHOWERS AND
THUNDERSTORMS...WITH TEMPERATURES IN THE 70S IN NORTHERN AREAS...
AND WELL INTO THE 80S IN SOUTHERN AREAS. WE WILL KNOW MORE ABOUT
WHERE THE FRONT AND WARM SECTOR SET UP AS WE GET CLOSER TO
THURSDAY.

BASED ON THE EVOLUTION OF THE UPPER PATTERN...WITH UPPER LEVEL
WEST SOUTHWEST FLOW SETTING UP IN THE EASTERN U.S. THERE ARE
INDICATIONS THAT HUMID CONDITIONS COULD PERSIST INTO FRIDAY...WITH
LINGERING PERIODS OF SCATTERED SHOWERS AND THUNDERSTORMS.
CONVECTIVE DEBRIS AND PERIODS OF CLOUDS AND SUN ARE EXPECTED TO
PREVENT TEMPERATURES FROM CLIMBING AS HIGH AS THEY COULD BASED ON
PREDICTED BOUNDARY LAYER TEMPERATURES. THE BROAD UPPER TROUGHING
IN THE REGION SUGGESTS THAT THE WARMEST WEATHER COULD BE
SUPPRESSED A BIT MORE LIKE THE COOLEST SETS OF GUIDANCE BUT
AGAIN...IT DEPENDS ON WHERE THE OLD FRONTAL BOUNDARY SETS UP.
SO...INDICATING SCATTERED SHOWER AND THUNDERSTORM ACTIVITY
CONTINUING THURSDAY NIGHT AND FRIDAY. LOWS THURSDAY NIGHT IN THE
60S TO AROUND 70. HIGHS FRIDAY IN THE LOWER TO MID 80S...SOME MID
TO UPPER 70S IN THE SOUTHERN ADIRONDACKS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MOS GUIDANCE.  THE PERIOD BEGINS ON AN UNSETTLED NOTE AS WEAK LOW
PRESSURE WILL BE ONLY SLOWLY FORCED OUT OF THE PICTURE BY HIGH
PRESSURE FROM THE MIDWEST.  POPS WILL BE GREATEST ON SATURDAY...
ALTHOUGH EXTENSIVE CLOUDINESS SHOULD HELP KEEP TEMPERATURES AT BAY
AND INSTABILITY TO A MINIMUM.  BY SUNDAY...THINGS BEGIN DRYING OUT.
THE HIGH PRESSURE SETTLES OVER THE REGION ON MONDAY AND BEGINS TO
LOSE ITS GRIP ON TUESDAY.

HIGH TEMPERATURE IN THE 75 TO 85 DEGREE RANGE WILL BE VERY COMMON
EACH DAY...WITH LOWS FROM AROUND 50 DEGREES...TO THE LOWER OR MID
60S.  NORMAL LATE JULY HIGHS AT ALBANY ARE IN THE LOWER 80S...WITH
THE LOWS IN THE LOWER 60S...SO TEMPERATURES WILL BE VERY CLOSE TO
NORMAL.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
MAINLY VFR CONDITIONS EXPECTED THROUGH WEDNESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA AT TAF
ISSUANCE TIME. SLIGHT CHANCE THAT A TAF SITE WILL SEE A SHOWER OR
TSTM WITH HIGHEST CHANCE AT KPSF AND KPOU. BREEZY CONDITIONS WILL
CONTINUE THROUGH SUNSET WITH LIGHT NORTHWEST SURFACE WINDS KEEPING
ATMOSPHERE MIXED ENOUGH TO PREVENT FOG FORMATION LATE
TONIGHT...EXCEPT SOME LIGHT FOG POSSIBLE AT KGFL.

THIS AFTERNOON...WINDS GENERALLY NORTHWEST 10 TO 20 KTS. THIS
EVENING WINDS WILL DECREASE TO AROUND 10 KTS WITH SOME GUSTS TO 15
KTS...THEN 10 KTS OR LESS AFTER MIDNIGHT. LIGHT NORTH WINDS EXPECTED
ON WEDNESDAY.

OUTLOOK...
WED NIGHT-SAT...VFR/MVFR/IFR. SCT TO NUMEROUS SHRA/TSRA.

&&

.FIRE WEATHER...
CANADIAN HIGH PRESSURE WILL BUILD INTO THE EASTERN GREAT LAKES
WEDNESDAY BRINGING FAIR WEATHER. WEDNESDAY NIGHT AND THURSDAY A
WARM FRONT WILL PUSH BACK INTO NEW YORK BRINGING MORE UNSETTLED
WEATHER TO END THE WEEK.

RH VALUES TONIGHT AND TOMORROW NIGHT BE 70 TO 100 PERCENT...DROPPING
TO 30-40 PERCENT TOMORROW AFTERNOON AND 55-70 PERCENT THURSDAY
AFTERNOON.

WINDS BCMG NW AROUND 10 MPH TONIGHT. WINDS WEDNESDAY WILL BE NW
AROUND 15 MPH.

&&

.HYDROLOGY...
NO MAJOR HYDRO PROBLEMS ARE ANTICIPATED THROUGH MUCH OF THIS WEEK.

A  POTENTIALLY UNSETTLED WEATHER PERIOD IS LIKELY THURSDAY
INTO FRIDAY AS A SERIES OF FRONTAL BOUNDARIES AND A WEATHER
DISTURBANCE PASS THROUGH THE REGION. ONE TO TWO INCHES OF RAIN IS
POSSIBLE...PARTICULARLY NORTHERN AREAS. THIS TOO SHOULD BE LARGELY
ABSORBED...BUT WILL PRODUCE SOME WITHIN BANK RISES IN SMALLER
STREAMS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...ELH
AVIATION...SND
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, Jul 24, 2:57 PM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
357 PM EDT TUE JUL 24 2012

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-251100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
357 PM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...BUT
ISOLATED THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING. STORMS MAY
CONTAIN GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 24, 12:23 PM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
123 PM EDT TUE JUL 24 2012

VTZ013>015-241830-
BENNINGTON VT-WESTERN WINDHAM VT-EASTERN WINDHAM VT-
123 PM EDT TUE JUL 24 2012

...A STRONG THUNDERSTORM IN

  BENNINGTON COUNTY IN SOUTHERN VERMONT...
  WINDHAM COUNTY IN SOUTHERN VERMONT...

AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED 7 MILES EAST OF
BENNINGTON...AND MOVING SOUTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
WILMINGTON AND READSBORO BY 145 PM EDT
7 MILES SOUTHWEST OF GUILFORD CENTER BY 215 PM EDT
9 MILES SOUTHWEST OF VERNON BY 225 PM EDT

LAT...LON 4272 7247 4273 7298 4288 7321 4312 7302
      4290 7253 4288 7255 4281 7254 4276 7247
      4273 7246
TIME...MOT...LOC 1723Z 306DEG 21KT 4290 7304

NAS
Special weather statement, Jul 24, 1:42 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
242 PM EDT TUE JUL 24 2012

MAZ001-025-NYZ053-054-241930-
SOUTHERN BERKSHIRE MA-NORTHERN BERKSHIRE MA-EASTERN RENSSELAER NY-
WESTERN RENSSELAER NY-
242 PM EDT TUE JUL 24 2012

...A STRONG THUNDERSTORM IN BERKSHIRE COUNTY IN WESTERN
MASSACHUSETTS...RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...FREQUENT LIGHTNING...AND HEAVY
RAIN.  THIS STORM WAS LOCATED NEAR GRAFTON...OR ABOUT 12 MILES EAST
OF TROY...AND MOVING SOUTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
NEW ASHFORD AND HANCOCK BY 305 PM EDT...
CHESHIRE BY 320 PM EDT...
6 MILES NORTHEAST OF PITTSFIELD BY 325 PM EDT.

IN ADDITION TO HEAVY RAIN AND STRONG WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.  WHEN THUNDER ROARS...HEAD INDOORS.

LAT...LON 4251 7297 4249 7297 4245 7299 4233 7318
      4252 7336 4271 7359 4283 7340 4252 7296
TIME...MOT...LOC 1841Z 318DEG 22KT 4270 7341
Special weather statement, Jul 24, 3:21 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
421 PM EDT TUE JUL 24 2012

NYZ065-066-242100-
WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-
421 PM EDT TUE JUL 24 2012

...A STRONG THUNDERSTORM IN DUTCHESS COUNTY IN EAST CENTRAL NEW
YORK...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR PLEASANT VALLEY...OR ABOUT 9 MILES NORTHEAST OF
POUGHKEEPSIE...AND MOVING SOUTHEAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
DOVER PLAINS BY 435 PM EDT...
WINGDALE BY 440 PM EDT...
7 MILES NORTHEAST OF PAWLING BY 445 PM EDT.

IN ADDITION TO SMALL HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.  WHEN THUNDER ROARS...HEAD INDOORS.

LAT...LON 4159 7367 4175 7393 4190 7380 4176 7351
      4160 7351 4153 7352 4152 7353 4152 7354
TIME...MOT...LOC 2021Z 305DEG 35KT 4177 7377
Local storm report, Jul 24, 3:38 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
438 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     SALT POINT              41.81N  73.79W
07/24/2012                   DUTCHESS           NY   TRAINED SPOTTER

            TREES DOWN RTE 82 NR RTE 44

&&

EVENT NUMBER ALY1200144

ELH
Special weather statement, Jul 24, 3:52 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
452 PM EDT TUE JUL 24 2012

CTZ001-013-242115-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-
452 PM EDT TUE JUL 24 2012

...A STRONG THUNDERSTORM IN LITCHFIELD COUNTY IN NORTHERN
CONNECTICUT...

AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR GAYLORDSVILLE...OR ABOUT OVER SHERMAN...AND MOVING
SOUTHEAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
NEW MILFORD AND 6 MILES SOUTHWEST OF NEW PRESTON BY 500 PM EDT...
WOODBURY CENTER BY 515 PM EDT...

IN ADDITION TO SMALL HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.  WHEN THUNDER ROARS...HEAD INDOORS.

LAT...LON 4148 7337 4151 7339 4150 7343 4151 7345
      4153 7345 4163 7350 4165 7349 4167 7352
      4175 7351 4157 7309 4155 7316 4151 7316
      4150 7331 4146 7332
TIME...MOT...LOC 2052Z 301DEG 34KT 4163 7348

The radar

The Brookhaven radar (KOKX), 94 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
July 24, 4:00 PM EST
Where
Litchfield County, 0.67 mi W of Boardman Bridge
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.581, -73.463

Trees and wires were reported down due to thunderstorm winds 1 mile south-southwest of Boardman Bridge (New Milford) on Candlewood Mountain Road.

Hail, Litchfield

When
July 24, 4:03 PM EST to 4:07 PM EST
Where
Litchfield County, 0.57 mi ESE of Wellsville
Measured
0.88 in hail
Reported by
Public
Coordinates
41.577, -73.410

Nickel sized hail was reported during a thunderstorm in New Milford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2012Every state in 2012This day in weather historyWarnings in Connecticut, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388626, 388625.